NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 28, 2:46 PM CST, 2 hours 29 minutes earlier. Its key messages:
Area forecast discussion, Mar 28, 2:46 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT Fri Mar 28 2025
.KEY MESSAGES...
- A few strong, possibly severe, thunderstorms are possible this
evening in south-east MN into western WI, with large hail
possible.
- Widespread rain develops midday Saturday, then transitions to
wintry mix and snow Saturday night into Sunday. Some snow
accumulation and ice accretion looks likely.
- Breezy conditions expected tonight through Sunday night.
- Much cooler starting tomorrow through next week, with another
large-scale system likely Wednesday-Thursday with rain and
snow.
&&
.DISCUSSION...
Issued at 345 PM CDT Fri Mar 28 2025
Surface analysis this afternoon depicts a compact low pressure
center a little north of FSD, with nearly west-to-east frontal
orientation. The warm front extends east over southern MN into
far southwestern MN, ably noticed on surface charts by the stark
temperature difference from north to south across the WFO MPX
coverage area. Temperatures are still only in the 40s/50s over
the northern two or so tiers of counties, while highs have
surged into the 70s over much of the southern half of our
coverage area, with far southern portions have already reached
the lower 80s. Aloft, a broad ridge over and east of the
Mississippi River will slide eastward, allowing a sharp longwave
trough over the Rockies to push into the Plains tonight and
across the Upper-Mid Mississippi River Valley regions over the
weekend.
KMPX radar shows weak returns well away from the radar,
indicating moisture aloft being picked up but surface
observations are confirming a deep dry layer preventing these
returns from reaching the surface. However, low level moisture
has been advecting northward, south of the front, as evidenced
by dewpoints reaching the mid-upper 50s in far southern MN.
Going into the late afternoon and evening hours, there is still
a small chance of thunderstorms over far southern MN into
western WI as that low-level moisture advection continues within
the warmest air over our coverage area. As indicated
previously, lapse rates are rather steep, helping build MUCAPE
values to around 1000 j/kg, sufficient for thunderstorm
development in this environment. Thunderstorms that form in this
regime are capable of producing large hail (1" or greater), but
coverage would be isolated at best. Nevertheless, the Marginal
Risk going into this evening is valid with the current setup.
For tonight, the aforementioned low will slide atop the Twin
Cities metro and over central WI through this evening, then
into MI by daybreak Saturday. The exit of this low will bring to
an end any threat for thunderstorms tonight, and result in
mainly dry conditions overnight. However, the cold front of this
system will be thrust to the south, allowing for efficient cold
air advection this evening through tonight which will drop
temperatures pretty strongly over much of the coverage area.
After much of the area sees highs today in the 60s, 70s and
lower 80s, lows tonight will range from the lower 30s to lower
40s. These lower temperatures will set the stage for the complex
precipitation event expected for this weekend.
A much stronger low pressure center developing over the Rockies
today will push away from CO and into western KS tonight through
tomorrow. A significant uptick in isentropic lift to the north
of the elongated stalled front in advance of this developing low
will take good advantage of the moisture advected into the
region, sparking off widespread rain that will move south-to-
north over the region during the day Saturday. The track of this
low still looks to move from KS into southern NE and across IA
Saturday through Sunday morning, keeping MN/WI well into the
colder portion of this system. With highs only topping out in
the upper 30s to mid 40s, temperatures are expected to drop to
and under the freezing mark Saturday evening through late
Saturday night. This will support a transition period of rain to
freezing rain, mainly due to the surface temperatures cooling
off quicker than the layers of air aloft which will be quite
saturated and will cool below freezing at a slower rate. Thus,
it amounts to the duration of sub-freezing surface temperatures
which will determine the exact amount of icing that any given
location receives. Given the fairly consistent axis of icing
from SW MN to north of the Twin Cities and towards the Rice
Lake-Ladysmith areas, which still looks good even after today's
model runs to have the highest icing threat, this is where
around a tenth of an inch of ice accretion looks to occur. There
may well be some isolated spots that receive more than that,
potentially 0.15"- 0.20" ice, while south of that line may see
between a trace and a tenth. Once the precipitation changes over
to snow, mainly during the early morning hours Saturday through
the day Sunday, as temperatures will slowly drop from west to
east, wet snow will persist for much of the day Sunday. Snow
accumulations look to range 2-4" from near and north of the St
Cloud area, with up to 2" between there and the US212 corridor,
then less than an inch south of US212. Much of the accumulation
will likely be confined to grassy areas, and also will not stick
around due to warm ground temperatures in advance of the
snowfall and highs climbing back to the upper 30s to around 40
on Monday.
With all that said, a Winter Weather Advisory has been issued
this afternoon which covers much of western, southwestern and
central MN into western WI due to the potential travel impacts
of this system. There still may be some adjustments made to the
counties within the advisory and to the exact amounts, but
confidence is high that a storm system in early spring will
bring winter weather travel impacts to our coverage area this
weekend.
Behind this system, north-south oriented high pressure will
slide across the area Sunday night through early Tuesday,
bringing a brief reprieve from precipitation but reinforcing the
cold air in place. Lows will stay in the 20s while highs only
range from the mid 30s to lower 40s. Another potent storm
system, also a Colorado Low, will develop Monday-Tuesday then be
picked up by another sharp longwave western CONUS trough and be
pushed across the central states into the Upper Midwest
Wednesday-Thursday. This system also looks to be a widespread
rain-snow producer but only lacking any thunderstorm potential
given the much lower temperatures and, hence, lack of
instability. But, with remaining on the cold side of this track
as well, there is the likelihood of both rain and snow for
precipitation types. Chances for icing precipitation look much
less likely with this midweek system, so p-types are limited to
rain and snow. But, consensus PoPs are in the 80-90 percent
range so there is very little question that our area will see
more prolonged precipitation next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1130 AM CDT Fri Mar 28 2025
Brief return to VFR for most locations before a return to MVFR
before eventual IFR arrives later in the period as temperatures
drop after warming up significantly today. A broad area of
-TSRA is possible from roughly 23-03z with the most likely to
see activity being RNH/EAU/MSP. For now, confidence to include
within the TAF is a bit low, so have only added for the WI
terminals. Prevailing rain to move in at the very end of period
around 16Z Saturday for most sites. This will be accompanied by
low MVFR cigs but visibility should remain VFR.
KMSP...Chance for a storm from 23-02z is around 20 percent, so
mention remains omitted from TAF. This may need adjustment at
21Z amendment and will be closely monitored throughout the day.
/OUTLOOK FOR KMSP/
SAT PM...MVFR/RA, chc IFR. Wind NE 10-15G25kts.
SUN...MVFR/RASN bcmg -SN, chc IFR. Wind N 10-15G25kts.
MON...VFR. Wind N to NW 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 7 PM Saturday to 7 PM CDT Sunday
for Anoka-Benton-Brown-Carver-Chippewa-Chisago-Douglas-
Hennepin-Isanti-Kanabec-Kandiyohi-Lac Qui Parle-Martin-
McLeod-Meeker-Mille Lacs-Morrison-Nicollet-Pope-Ramsey-
Redwood-Renville-Sherburne-Sibley-Stearns-Stevens-Swift-
Todd-Washington-Watonwan-Wright-Yellow Medicine.
WI...Winter Weather Advisory from 7 PM Saturday to 7 PM CDT Sunday
for Barron-Polk-Rusk-St. Croix.
&&
DISCUSSION...JPC
AVIATION...PVHazardous weather outlook, Mar 28, 3:05 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Fri Mar 28 2025
MNZ052-053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-290930-
Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-
Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
405 PM CDT Fri Mar 28 2025
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms can be expected into early
this evening along a frontal boundary from southwest into east
central Minnesota and far western Wisconsin. A few storms may be
severe, with large hail the primary hazard. There is a Marginal
Risk, level 1 of 5, of severe thunderstorms for southern through
east central Minnesota into western Wisconsin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Widespread rain Saturday will transition to a wintry mix of snow
and freezing rain Saturday evening, then change to all snow early
morning Saturday and continue as snow throughout the day Saturday.
Minor ice accumulations and snow accumulations of a few inches
are likely across central Minnesota and northwest Wisconsin.
More wintry weather, including the potential for more
accumulating snow, will be possible with a storm system that will
impact the region in the middle of next week.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is not expected to be needed through
tonight.
MNZ041>045-047>051-054>059-064-065-073-290930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Yellow Medicine-Renville-Redwood-
405 PM CDT Fri Mar 28 2025
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Widespread rain Saturday will transition to a wintry mix of snow
and freezing rain Saturday evening, then change to all snow early
morning Saturday and continue as snow throughout the day Saturday.
Minor ice accumulations and snow accumulations of a few inches
are likely across central Minnesota and northwest Wisconsin.
More wintry weather, including the potential for more
accumulating snow, will be possible with a storm system that will
impact the region in the middle of next week.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed through tonight.